Colorado, 2024

High Wind in Colorado, December 18, 2024

December 18, 2024 · NWS PUB · 2 events in 2 counties and zones

A fast-moving upper trough passed through Colorado, and with strong northwest flow aloft came a few gusty surface wind reports.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A fast-moving upper trough passed through Colorado, and with strong northwest flow aloft came a few gusty surface wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 18, 4:31 PM MST, 5 hours 43 minutes earlier. Its key messages:

  • Gusty winds will persist over the higher terrain tonight, however, remain below High Wind Warning criteria.
  • Dry and mild weather for the end of the week into the weekend.
  • Unsettled weather returns for the end of the weekend and into next week.
Area forecast discussion, Dec 18, 4:31 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
431 PM MST Wed Dec 18 2024

.KEY MESSAGES...

- Gusty winds will persist over the higher terrain tonight,
  however, remain below High Wind Warning criteria.

- Dry and mild weather for the end of the week into the
  weekend.

- Unsettled weather returns for the end of the weekend and into
  next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 204 PM MST Wed Dec 18 2024

With the departure of an upper trough to our east, we have
observed a return to more zonal flow today. However, in its
wake, a fast moving upper trough and strong jet have been moving
east/southeast across the region. As this continues to push
through the region this evening into the overnight hours,
mountain wave clouds will likely continue to spill off the
eastern mountains, along with winds and gusts increasing. The
stronger energy, greater height falls, and upper jet do look to
stay well to the north of the area through Thursday morning.
This will assist with limiting precip development, as well as
keep the stronger winds and gusts just to the north. Given the
higher likelihood of this occurring, don't anticipate the need
for any High Wind headlines at this time. Do think a few gusts
up to 50 to 60 mph will be observed over the higher terrain
tonight, especially the central mountains and Ramparts.

Given the westerly flow, ongoing warming will continue into
Thursday, with above normal temperatures returning to southern
Colorado and dry weather persisting.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 204 PM MST Wed Dec 18 2024

Thursday Night - Saturday: For the end of the week and start of
the weekend, quiet weather is expected for south central and
southeastern Colorado. An anomalously strong ridge of high
pressure will remain in place over the region, and given the
increased subsidence with this feature, dry conditions will
prevail. Outside of that, light winds and mostly clear skies,
with occasional high level clouds, are expected. Looking at
temperatures, with the ridge in place, much of the area will
remain above seasonal values for late December.

Sunday - Tuesday: For the remainder of the long term period,
some active weather starts to make a return to south central and
southeastern Colorado as a more unsettled pattern materializes.
The aforementioned ridge will start to breakdown as more
meridional and wavy flow develops across the western and central
US. This flow will bring periods of increased forcing to the
area, and given at least modest moisture in place, will allow
for heightened precipitation chances for much of the region. The
highest chances will remain along the mountains, where any
forcing will be strongest. With that all said, confidence is
high (70%) in the breakdown of the ridge and development of a
more unsettled pattern given strong agreement within ensemble
model guidance, but low (20-30%) in how individual waves within
the overall flow will ultimately evolve, which will play a large
role in when, where, and how much of any precipitation falls.
Otherwise, light winds with increasing cloud cover are
anticipated for south central and southeastern Colorado. As for
temperatures, they will fluctuate to around and slightly above
seasonal values as the unsettled pattern brings downsloping
winds and a weak cold front.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 430 PM MST Wed Dec 18 2024

VFR conditions are expected at all three TAF sites for the next 24
hours. Winds will be mainly light and diurnally driven. Upper-level
cloud cover will decrease late in the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...SIMCOE
AVIATION...EHR
Hazardous weather outlook, Dec 18, 4:01 AM MST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
401 AM MST Wed Dec 18 2024

COZ058>089-093>099-191400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
401 AM MST Wed Dec 18 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow showers will be possible along the Continental Divide on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

STEWARD/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 18, 10:14 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

A wind gust of 67 MPH was measured at a station 3 miles SSW of Air Force Academy.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 18, 10:20 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured on a mesonet station in Colorado Springs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227093, 1227094.